Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 173, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Oct 21, 2005, 5:02 PM EDT for Lee County, South Carolina. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 21, 2005, 5:02 PM EDT (21:02 UTC)
- Expired
- Oct 21, 2005, 5:29 PM EDT
- In force
- 27 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Lee County, SC
The radar
The Columbia radar (KCAE), 83 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 21, 5:08 PM EDT | HAIL 0.75 | Bishopville, SC | PENNY SIZED HAIL REPORTED BY LEE COUNTY SHERIFFS OFFICE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 1254 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCAE 212106 SVRCAE SCC061-212145- /O.NEW.KCAE.SV.W.0173.051021T2102Z-051021T2145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 502 PM EDT FRI OCT 21 2005 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LEE COUNTY IN CENTRAL SOUTH CAROLINA * UNTIL 545 PM EDT * AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED JUST NORTH OF BISHOPVILLE...AND MOVING EAST-NORTHEAST NEAR 30 MPH. * THE SEVERE THUNDERSTORM WILL BE IN THE AREA NORTH AND EAST OF BISHOPVILLE IN RURAL LEE COUNTY BETWEEN 505 PM AND 545 PM. EXPECT WIND GUSTS OF 40 TO 60 MPH AND HAIL NEAR THREE-QUARTERS OF AN INCH IN DIAMETER WITH THIS THUNDERSTORM. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 8 0 0, 7 7 5, 7 1 9 9. LAT...LON 3421 8037 3411 8030 3413 8014 3431 8017 $$ RJL
1 follow-up statement
000 WWUS52 KCAE 212129 SVSCAE SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 528 PM EDT FRI OCT 21 2005 SCC061-212138- /O.CAN.KCAE.SV.W.0173.000000T0000Z-051021T2145Z/ LEE SC- 528 PM EDT FRI OCT 21 2005 ...THE SEVERE THUNDERSTORM WARNING FOR LEE COUNTY CANCELLED... THE SEVERE THUNDERSTORM WARNING ISSUED AT 502 PM FOR LEE COUNTY HAS BEEN CANCELLED. THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF THE COUNTY. LAT...LON 3421 8037 3411 8030 3413 8014 3431 8017 $$ RJL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 2:27 PM EDT, 2 hours 35 minutes earlier.
Area forecast discussion, Oct 21, 2:27 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 227 PM EDT FRI OCT 21 2005 .SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)... LOW PRESSURE OVER KY THIS AFTERNOON WITH FRONTAL BOUNDARY ACROSS NORTH CAROLINA AND COLD FRONT EXTENDING FROM LOW CENTER THROUGH CENTRAL TN AND WRN AL. LOW PRESSURE SYSTEM EXPECTED TO MOVE EAST WITH COLD FRONT CROSSING THE AREA SATURDAY AFTERNOON. AIRMASS UNSTABLE HIS AFTERNOON WITH SHOWERS/TSTMS DEVELOPING. SHORT WAVE EXTENDING FROM EASTERN KY TO NRN AL WILL MOVE THROUGH THE AREA THIS EVENING. CONVECTION EXPECTED THIS AFTERNOON INTO THE EVENING. WITH MODERATE TO STRONG INSTABILITY ALONG WITH FAVORABLE SHEAR..COULD BE A FEW STRONG/SEVERE STORMS. INSTABILITY LINGERS INTO SATURDAY MORNING. BY 12Z SATURDAY, CAA UNDERWAY IN WESTERN CAROLINAS WITH WAA IN THE EAST. CAA SPREADS ACROSS AND EAST OF THE FORECAST AREA BY 21Z SATURDAY. HIGHEST POPS WILL BE THIS EVENING. LOW POPS FOR SATURDAY. UPPER TROUGH/STRONG VORTICITY DIGGING ACROSS THE EASTERN U.S. COULD BRING A FEW SHOWERS FOR SUNDAY NIGHT. MILD TEMPS TONIGHT AND SATURDAY WITH COOLING BEGINNING SATURDAY NIGHT. LOWS IN THE 40S SATURDAY AND SUNDAY NIGHT WITH HIGHS IN THE 70S SUNDAY. && .LONG TERM (MONDAY THROUGH FRIDAY)... OFFICIAL TRACK OF WILMA BRINGS HER UP THE WESTERN ATLANTIC TUESDAY THROUGH WEDNESDAY. MASSIVE SURFACE HIGH PRESSURE OVER THE CENTRAL UNITED STATES MONDAY WILL BUILD EAST THROUGH FRIDAY. UPPER FLOW FEATURES A TROUGH OVER THE EASTERN UNITED STATES WITH SPOKES OF ENERGY MOVING THROUGH TO BRING SOME CLOUDINESS AT TIMES. TEMPERATURES BELOW NORMAL FOR THE PERIOD AND MAINLY DRY WEATHER. && .AVIATION... SCT/BKN CLOUDS BETWEEN 4-5K WILL CONTINUE ACROSS THE AREA THIS AFTERNOON INTO THE EVENING HOURS. MOIST UNSTABLE AIRMASS ACROSS THE AREA THIS AFTERNOON AND OVERNIGHT AHEAD OF APPROACHING FRONTAL BOUNDARY WILL HELP PRODUCE SCATTERED SHRA/TSRA. EXPECT VFR CONDITIONS THIS AFTERNOON...EXCEPT FOR MVFR CONDITIONS FOR PASSING SHRA/TSRA. TIME SECTIONS INDICATE PLENTY OF LOW LEVEL MOISTURE THROUGH EARLY SATURDAY...EXPECT SOME LOW CLOUDS TO DEVELOP LATE TONIGHT/EARLY SAT. MVFR CONDITIONS OVERNIGHT...EXCEPT FOR IFR CONDITIONS BETWEEN 09-13Z WITH LOW CLOUDS NR 1K FEET. CLOUDS BASES EXPECTED TO RISE SATURDAY MORNING PROVIDING MVFR/VFR CONDITIONS THROUGH MID DAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && 10/77
Hazardous weather outlook, Oct 21, 4:17 AM EDT, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 417 AM EDT FRI OCT 21 2005 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-220817- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC- CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC- LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA- NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- 417 AM EDT FRI OCT 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... ISOLATED SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. DAMAGING WINDS AROUND 60 MPH AND LARGE HAIL. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Oct 21, 4:43 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
443 PM EDT FRI OCT 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL 10 S MANNING 33.55N 80.22W
10/21/2005 1.00 INCH CLARENDON SC PUBLIC
QUARTER SIZED HAIL ABOUT ONE MILE NORTH OF RANDOLPHS
LANDING...OR ABOUT 4 MILES SOUTH OF JORDAN.
&&The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 4:21 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 24 min |
| Oct 21, 7:37 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Orangeburg | 38 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.